Poisoning by Anacardium Occidentale.
BY HENRY FISHER.
The writer, while engaged in making an acetic extract of anacardium occidentale, in which he was obliged to use heat with the object of reducing a liquid extract of said drug to a solid consistence, met with the following severe experience.
As there was no draught of air to dissipate the fumes as they arose during the process of the manufacture, the operator necessarily being subjected to them, was unconsciously receiving their effects in the parts of his face and neck that were exposed; this transpired in the afternoon. The first evidence of ill effects that he experienced was a slight itching, attended by a burning sensation on touching the forehead, which occurred during the night after he had retired. Upon rising in the morning, not imagining any ill-effects from the experience of the afternoon previous, he was at a loss to account for the condition in which he found his head, which appeared to be in an indefinable abnormal state. Upon gazing into a mirror, it was found that the forehead and the surface surrounding the right eye were so swollen and inflamed as to interfere with the sight of that organ of sense, the left being but slightly swollen. He continued his daily avocation under much difficulty, owing to the pain and swelling of the face, which continued to grow more intense each moment, until at last towards the close of the day he was obliged to appeal to a neighboring physician for advice, as his face had become so swollen as to almost obscure the sight. It was thought, as the nature of burns was acid, that an alkali would obviate the trouble. This was accordingly promptly resorted to in the form of bicarbonate of sodium. After a half hour's intense pain from this treatment, with no perceptible effect further than to excite the inflamed parts, it was relinquished, and, on the physician's advice, cloths saturated with cold water were applied during the remainder of the evening, affording slight relief. It the morning it was deemed expedient to use a solution of acetate of lead and water. Accordingly, the parts affected were bathed, and cloths saturated with the solution were applied frequently. The effect of this treatment was transient, and only existed while the surface was moistened with the solution, affording relief and tending to check further inflammation and swelling. The next morning the eyes were closed, and the swelling, together with the inflammation, had extended to the covering of the whole surface of the face and neck, with great prospects of extending further. The physician, apprehending serious-effects if the spreading of the poison was not checked, considered that vigorous treatment was absolutely necessary, hence the resort to painting the face and neck with tincture of iodine, the application of which produced excruciating pain. The poison now, for the first time, received its check, and, by frequent application, the swelling gradually-subsided, and the inflammation, together with the redness attendant on it, grew less until, in the course of two or three days' treatment, the injured parts were restored to a normal condition, with the exception of the old skin peeling off in fragments in yielding to the new skin which was forming.
The writer submits the above with the hope that others who have not had any experience with the above drug might profit from his experience and use the necessary precautions, and those who through misfortune might become similarly situated might profit from the result of the treatment in his case.
Philadelphia, May, 1881.
NOTE BY THE EDITOR.—It is well known that the dark colored oily juice of the pericarp of the cashew nut produces a very painful and persistent eczematous eruption, due to cardol, which was isolated by Staedeler in 1847 as a yellowish oil, having, on heating, a faint, agreeable odor. Although cardol is stated not to volatilize without decomposition, yet the vapor arising during the roasting of the cashew nut is apt to cause severe and painful inflammation and eruption unless great caution is used. This would seem to indicate that by the aid of other vapors cardol is partly volatilized.
Little is known concerning the chemical behavior of cardol, but since its solution is not precipitated by pure lead acetate this salt will probably be of little service against the effects of cardol. Basic acetate of lead seems to promise better results, at least in the earlier stages of cardol poisoning, since this compound produces, with cardol, a white precipitate which, on exposure to the air, rapidly acquires a reddish and red-brown color.
It is worthy of note that, according to Buchheim, three or four drops of cardol may be swallowed without producing any marked effects; but it should also be remembered that the crude oil applied to the lips produces, in a very short time, very painful blisters.
The American Journal of Pharmacy, Vol. 53, 1881, was edited by John M. Maisch.